Alert archive / New Mexico / Flash Flood Warnings in 2022
Flash Flood Warning 49, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jul 20, 2022, 3:19 PM MDT for Grant County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2022, 3:19 PM MDT (21:19 UTC)
- Expired
- Jul 20, 2022, 5:30 PM MDT
- In force
- 2 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Grant County, NM
The radar
The Holloman AFB radar (KHDX), 171 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -297 J/kg
- Mixed-layer LCL
- 2874 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
055
WGUS54 KEPZ 202119
FFWEPZ
NMC017-202330-
/O.NEW.KEPZ.FF.W.0049.220720T2119Z-220720T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso Tx/Santa Teresa NM
319 PM MDT Wed Jul 20 2022
The National Weather Service in El Paso Tx/Santa Teresa has issued a
* Flash Flood Warning for...
The Black Fire burn scar in...
Northeastern Grant County in southwestern New Mexico...
* Until 530 PM MDT.
* At 319 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Black Fire Burn Scar. Between 0.5 and 1 inch
of rain has fallen. Additional rainfall amounts of 0.5 to 1 inch
are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms in and around
the Black Fire Burn Scar.
SOURCE...Radar.
IMPACT...Flooding of areas in and around the Black Fire Burn
Scar.
* Some locations that will experience flash flooding include...
mainly rural areas of Northeastern Grant County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the Black Fire Burn Scar. Severe debris flows can also be
anticipated across roads. Roads and driveways may be washed away in
places. If you encounter flood waters...climb to safety.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are numerous of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3315 10792 3315 10795 3316 10799 3319 10802
3320 10801 3319 10797 3319 10796 3320 10791
3318 10791 3317 10791
FLASH FLOOD...RADAR INDICATED
$$
ED1 follow-up statement
775
WGUS74 KEPZ 202327
FFSEPZ
Flash Flood Statement
National Weather Service El Paso Tx/Santa Teresa NM
527 PM MDT Wed Jul 20 2022
NMC017-202337-
/O.EXP.KEPZ.FF.W.0049.000000T0000Z-220720T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant NM-
527 PM MDT Wed Jul 20 2022
...FLASH FLOOD WARNING FOR THE BLACK FIRE BURN SCAR WILL EXPIRE AT
530 PM MDT THIS AFTERNOON FOR NORTHEASTERN GRANT COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3315 10792 3315 10795 3316 10799 3319 10802
3320 10801 3319 10797 3319 10796 3320 10791
3318 10791 3317 10791
$$
EDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:52 PM MDT, 27 minutes earlier.
Area forecast discussion, Jul 20, 2:52 PM MDT, 27 minutes before
Area Forecast Discussion National Weather Service El Paso TX/Santa Teresa NM 252 PM MDT Wed Jul 20 2022 .SYNOPSIS... Continued daily storm chances through the forecast period, with the best chances being focused west of the Rio Grande River. Localized flooding and strong outflow winds will continue to be the main impacts. Temperatures start above normal, but gradually drop to right around normal by Monday. && .DISCUSSION... .SHORT TERM...Tonight and Thursday... Currently, the satellite imagery shows mostly stratus clouds across the area with towering cumulus and cumulonimbus clouds across parts of the Sacramento Mountains and the Gila Region. Under these cumulus clouds heavy showers have develop indicated by the radar. Expect showers and thunderstorms to become scattered to numerous later this afternoon as the atmosphere becomes more conducive for convective developments. For this evening, these showers and thunderstorms will continue at least until around 4 a.m. These storms will become weak and isolated in nature as the atmosphere stabilizes especially by early morning. The winds will be generally from the north between 10 and 25 mph. The greatest wind speed will be to areas west of the Rio Grande where better storm coverage is expected. Storm chances will decrease from west to east as the night processes. For Tuesday, quiet weather is expected in the morning with possibly a few lingering cloud debris. I can't rule out a weak isolated shower or two especially from a strong thunderstorm outflow boundary that may develop overnight. However, expect much of the morning to be on the quiet side. By the afternoon, storm chances will increase with MUCAPE values between 1000 and 1600 J/kg in the mountains and between 500 and 750 J/kg across the far western CWA. For the rest of the area, instability will be on the low side. The PW values be above the average for most of the area with the dew point temperatures in the 50s in the mountains and 40s everywhere else. Storms during this period could produce heavy rainfall that could lead to flash flooding. Also, small hail and strong winds are possible especially with the presence of strong thunderstorms. With thunderstorms possibly again by tomorrow, the high temperatures will be a few degrees cooler than what they will be today. && .LONG TERM...Thursday night through Tuesday... Upper level high pressure will be centered over the Four Corners region on Friday, bringing recycled moisture along the southern flank of the high to the FA. Expect typical monsoon storms starting in the mountains and making their way to the lowlands through outflow boundary propagation. PW values will be right around average for this time of the year, but storm motions will be on the slow end. Dewpoint depressions will be 40+, so strong wind and localized flooding will continue to be the main impacts with any storm. On Saturday and Sunday, the high moves east and begins to weaken, becoming centered around the OK/AR border by Sunday night. This will help push the better moisture toward our western zones, where the better storm potential will be focused. Regardless, all zones have pops this weekend. As we go into the start of the week, there are differences in model solutions regarding how much precip the CWA will receive, however daily thunderstorm chances look to continue. The upper high will stay around the Ark-la-tex area, with continued monsoonal moisture flowing into the area. Once again, focused over areas west of the Rio Grande River. As for temperatures this week, we'll see highs slowly drop each day with the increase in moisture/cloud cover. Expect lowland highs in the upper 90s/100s Friday (~5 degrees above normal) to right around normal on Monday with lowland temperatures in the upper 80s/to upper 90s. && .AVIATION...18Z TAF CYCLE VFR conditions are expected through the period across all of the TAF sites with CIG FEW070-BKN250. The winds will be generally light until around 22Z at KTCS, KDMN and KLRU. The winds at KELP will remain fairly light through 18Z Thursday. The winds across the aforementioned sites will be from the northwest between 12 and 22kts with gust up to 28kts between 22Z and 07Z Thursday. A few thunderstorms are possible at and in the vicinity of the all the terminals later this afternoon and this evening. The winds will then decrease after 07Z Thursday to below 10kts. There will be no reduction in the VIS across the runways. && .FIRE WEATHER... Moisture will increase that will lead to showers and thunderstorms across all of the zones on Thursday. The winds will be below the criteria with the temperatures above the normal but not as warm as today. For Friday, moisture will increase even further with additional showers and thunderstorms possible. The winds will be light except in areas with strong thunderstorms. The temperatures by the end of the week will be several degrees cooler than what they were on Tuesday. With that being said, there will be no fire weather concerns through the end of the week. By this weekend and into early next week, afternoon and evening storms are possible with sufficient moisture in place. The temperatures will continue to cool off a few degrees each day with Monday being the coolest day. The winds will be generally on the light side. The min RH will be between 15 and 25% in the lowlands and 30 and 45% in the mountains on Thursday with a slight increase on Friday. The ventilation rates will be poor to very good for the same period. && .PRELIMINARY POINT TEMPS/POPS... El Paso 77 102 77 100 / 30 10 20 10 Sierra Blanca 72 98 73 95 / 20 20 20 20 Las Cruces 73 101 73 100 / 30 20 30 20 Alamogordo 71 99 72 96 / 30 20 20 30 Cloudcroft 55 75 54 72 / 40 50 20 50 Truth or Consequences 73 99 72 97 / 40 20 20 20 Silver City 66 93 67 91 / 50 60 40 40 Deming 72 101 73 100 / 40 30 30 20 Lordsburg 71 99 72 98 / 40 30 40 20 West El Paso Metro 77 102 77 99 / 40 20 30 20 Dell City 72 101 73 98 / 20 20 20 10 Fort Hancock 74 104 76 101 / 30 20 20 20 Loma Linda 70 96 71 92 / 30 20 20 20 Fabens 75 103 76 100 / 30 10 20 10 Santa Teresa 74 101 75 98 / 40 10 30 10 White Sands HQ 76 100 76 97 / 30 20 20 20 Jornada Range 72 101 72 98 / 30 20 20 20 Hatch 74 102 72 99 / 30 20 30 20 Columbus 74 101 74 99 / 50 20 30 20 Orogrande 73 100 74 97 / 30 20 20 20 Mayhill 61 86 60 83 / 40 50 20 40 Mescalero 60 86 59 84 / 40 50 20 40 Timberon 60 85 58 82 / 40 40 20 40 Winston 66 92 65 90 / 40 40 30 40 Hillsboro 70 99 69 96 / 40 40 30 30 Spaceport 71 100 71 97 / 30 20 20 20 Lake Roberts 62 92 62 89 / 50 60 30 40 Hurley 69 98 68 96 / 40 40 40 30 Cliff 63 101 64 99 / 50 50 30 40 Mule Creek 66 96 67 94 / 40 40 30 40 Faywood 69 97 70 95 / 40 40 40 30 Animas 69 100 71 98 / 40 20 40 20 Hachita 70 99 70 97 / 40 30 40 20 Antelope Wells 68 99 69 97 / 50 30 50 30 Cloverdale 64 94 67 92 / 50 30 50 40 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 36/33
Hazardous weather outlook, Jul 20, 11:29 AM MDT, 3 hours 50 minutes before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 1129 AM MDT Wed Jul 20 2022 NMZ401>417-TXZ418>424-211730- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1129 AM MDT Wed Jul 20 2022 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are possible this afternoon and evening across the entire Borderland. These storms are not expected to become severe but could produce some gusty winds over 40 mph with brief heavy rain and possibly small sized hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Moisture will be on the increase into the weekend with thunderstorm chances on the increase as well. Once again, the main threat with these storms will be gusty winds and the threat for flash flooding. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe weather or significant flooding that may be observed.
In the hours before
Special weather statement, Jul 20, 1:11 PM MDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service El Paso TX
111 PM MDT Wed Jul 20 2022
NMZ412-414>416-201945-
Central Tularosa Basin NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
111 PM MDT Wed Jul 20 2022
...A strong thunderstorm will impact portions of northern Otero
County through 145 PM MDT...
At 110 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Cloudcroft, moving southwest at 5 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sunspot, Benson Ridge, Karr Canyon and Bluff Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3292 10575 3285 10562 3273 10572 3283 10590
TIME...MOT...LOC 1910Z 043DEG 7KT 3287 10573
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
EDSpecial weather statement, Jul 20, 1:57 PM MDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service El Paso TX
157 PM MDT Wed Jul 20 2022
NMZ414>416-202030-
West Slopes Sacramento Mountains Below 7500 Feet NM-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
157 PM MDT Wed Jul 20 2022
...A strong thunderstorm will impact portions of north central Otero
County through 230 PM MDT...
At 157 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Silver Lake, moving southwest at 5 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Silver Lake, Sixteen Springs and Dry Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3316 10573 3311 10556 3297 10560 3303 10582
TIME...MOT...LOC 1957Z 017DEG 10KT 3309 10567
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
EDSpecial weather statement, Jul 20, 2:28 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service El Paso TX
228 PM MDT Wed Jul 20 2022
NMZ401>403-407-202100-
Southern Gila Foothills/Mimbres Valley NM-
Southern Gila Highlands/Black Range NM-
Southwest Desert/Mimbres Basin NM-Upper Gila River Valley NM-
228 PM MDT Wed Jul 20 2022
...A strong thunderstorm will impact portions of central Grant and
northwestern Luna Counties through 300 PM MDT...
At 228 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hurley, moving southwest at 5 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hurley, Bayard, North Hurley, Tyrone Mine and City Of Rocks State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3278 10807 3264 10788 3235 10804 3265 10841
TIME...MOT...LOC 2028Z 042DEG 8KT 3270 10807
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
EDThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 6:26 PM MDT | Special Weather Statement | EPZ | Hidalgo | 34 min |
| Jul 19, 6:35 PM MDT | Special Weather Statement | EPZ | Hidalgo | 25 min |
| Jul 19, 7:06 PM MDT | Areal Flood Advisory | EPZ | Hidalgo | 114 min |
| Jul 19, 7:11 PM MDT | Special Weather Statement | EPZ | Hidalgo | 34 min |
| Jul 20, 1:11 PM MDT | Special Weather Statement | EPZ | Otero | 34 min |
| Jul 20, 1:57 PM MDT | Special Weather Statement | EPZ | Otero | 33 min |
| Jul 20, 2:17 PM MDT | Areal Flood Advisory | EPZ | Otero | 118 min |
| Jul 20, 2:23 PM MDT | Areal Flood Advisory | EPZ | Otero | 112 min |
| Jul 20, 2:28 PM MDT | Special Weather Statement | EPZ | Grant | 32 min |
| Jul 20, 3:03 PM MDT | Severe Thunderstorm Warning | EPZ | Grant, Luna | 27 min |
| Jul 20, 3:14 PM MDT | Flash Flood Warning | EPZ | Grant, Sierra | 2 hr |
| Jul 20, 4:22 PM MDT | Special Weather Statement | EPZ | Doña Ana | 23 min |
| Jul 20, 4:49 PM MDT | Special Weather Statement | EPZ | Grant | 26 min |
| Jul 20, 4:56 PM MDT | Severe Thunderstorm Warning | EPZ | Grant | 49 min |
| Jul 20, 5:17 PM MDT | Areal Flood Advisory | EPZ | Grant | 3 hr |
| Jul 20, 5:46 PM MDT | Special Weather Statement | EPZ | Grant | 44 min |
Nearby
Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.